Vehicle of triamcinolone acetonide is associated with retinal toxicity and transient increase of lens density
- First Online:
- Cite this article as:
- Kai, W., Yanrong, J. & Xiaoxin, L. Graefe's Arch Clin Exp Ophthalmo (2006) 244: 1152. doi:10.1007/s00417-005-0251-9
- 123 Downloads
Intravitreal triamcinolone acetonide (TA) has been widely used as a therapeutic method for many ocular diseases, but a consensus on an appropriate safe therapeutic window of dosage for intravitreal injection, and whether vehicle of TA should be reduced or eliminated, has not yet been reached. The aim of this article is to investigate these issues.
Forty New Zealand white rabbits were divided into four experimental groups and one control group. Four or 25 mg TA, with vehicle either reduced or not, was injected into the vitreous cavity of rabbits in experimental groups. Rabbits in the control group received 0.2 ml intravitreal sterile saline solution. Intraocular pressures (IOP) were measured by a Tonopen tonometer. Values of lens density were measured by a Pentacam system. Soluble protein, total antioxidation capacity, reduced glutathione (GSH), glutathion peroxidase (GSH-px), and superoxide dismutase (SOD) in lens were measured by specific kits. ERG and pathological examinations, including light and electron microscopy of the retina, were also performed.
Elevation of IOP was noted in all experimental groups after intravitreal TA (P<0.01, paired t-test). Significant increase of lens density was noticed at 1 week after intravitreal TA in the 25 mg vehicle-containing group (P<0.0001, paired t-test). Significant loss of GSH-px activity was noticed at the end of the study (P<0.05, paired t-test), while SOD activity increased (P<0.05, paired t-test). Amplitudes of ERG waves declined significantly in vehicle-containing groups (P<0.01, paired t-test) at the end of the study. Pathological examination showed obvious retinal toxicity in vehicle-containing groups.
Vehicle of TA should be eliminated or reduced before intravitreal injection to avoid potential retinal toxicity and transient increase in lens density.